Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 210, NWS Jackson, MS

June 24, 2002Hinds County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 24, 2002, 6:00 PM CDT for Hinds County, Mississippi. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2002, 6:00 PM CDT (23:00 UTC)
Expired
Jun 24, 2002, 6:50 PM CDT
In force
50 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Hinds County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1794 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 242300
SVRJAN
MSC049-242350-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
600 PM CDT MON JUN 24 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HINDS COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 650 PM CDT

* AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM OVER RAYMOND...MOVING NORTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR BOLTON...EDWARDS AT 625 PM CDT

HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM.

LAT...LON 3214 9057 3217 9036 3257 9042 3251 9055
          3235 9066

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:35 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 24, 2:35 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
235 PM CDT MON JUN 24 2002

FORECAST ISSUES TODAY ABOUT SAME AS PAST SEVERAL DAYS. FORECAST
REVOLVES AROUND PROGRESS OF UPPER-LEVEL LOW PRESSURE SYSTEM ACROSS
LA/CLOUD COVER/AMOUNT OF RAIN WITH SYSTEM. ANOTHER PROBLEM TODAY/TUE
IS POTENTIAL FOR ISOLATED SEVERE STORMS. IN THE EXTENDED...PROBLEM
WILL BE RAIN CHANCES WITH REMNANTS OF UPPER-LEVEL SYSTEM.

STACKED UPPER-LEVEL COLD CORE LOW STILL CENTERED WEST OF KBTR.
AIRMASS SATURATED UP THROUGH 250 MB...IN SUSTAINED SE TO S FLOW. 12Z
PRECIP WATER VALUES RANGED BETWEEN 1.75 AND 2. AT 1830Z...SURFACE
DEWPOINTS RANGED FROM MID 60S TO LOWER 70S OVER REGION. BETTER
INSOLATION/TEMPS WARMER THAN SUN ALLOWED AIRMASS TO DESTABILIZE MORE
RAPIDLY. LIS ALREADY -6 TO -8 OVER AREA. FROM 12Z RAOBS...CAPE
VALUES OVER LOWER MS RIVER VALLEY RANGED FROM 2500 J/KG TO OVER 3000
J/KG AT KJAN...WITH AFTERNOON CAPES APPROACHING 4000 J/KG POSSIBLE.
FREEZING LEVEL ONLY AROUND 12K. IN ALL...EXPECT BETTER THUNDERSTORM
DEVELOPMENT THIS AFTERNOON/EVENING...WITH AN ISOLATED SEVERE STORM
POSSIBLE WILL NOT MENTION SEVERE IN ZONES. GIVEN DEEP MOISTURE...AN
EFFICIENT STORM COULD PRODUCE BRIEF HEAVY RAINFALL.

MODEL SCENARIOS STILL CONVERGE ON SOLUTION OF UPPER LOW SHIFTING
INTO NW LA TONIGHT. UPPER LOW THEN MOVES WEST INTO ARLATX BY 12Z
TUE. EARLIER MODEL RUNS TOOK UPPER LOW NORTH INTO SW AR. SEVERAL
WEAK SHORTWAVES WILL RIPPLE THROUGH RELATIVELY WEAK MID-/UPPER-LEVEL
FLOW. IN PROGS...DEWPOINTS/PRECIP WATER VALUES/LOWER-LEVEL RELATIVE
HUMIDITIES ALL REMAIN HIGH. YET...AVN/ETA BOTH ENTRAIN SIGNIFICANTLY
DRIER AIR OVER CWFA FROM EAST AT MID-/UPPER-LEVELS BY 12Z TUE.

FROM 12Z TUE ON...MODELS BEGIN TO DIFFER. ETA DEVELOPS SURFACE HIGH
PRESSURE AREA OVER NRN GULF MX. ETA ALSO OPENS CLOSED LOW PRESSURE
CENTER BY 06Z WED OVER ARLATX. COMBINATION OF THESE DEVELOPMENTS
APPEAR TO DIMINISH SUPPORT FOR PRECIP OVER CWFA TUE/WED IN ETA.
PRESENCE OF DRIER AIR COULD MEAN LESS CLOUDINESS (MAINLY ERN ZONES).
OVERALL..PREFER AVN SOLUTION WHERE LOW PRESSURE SYSTEM REMAINS
CLOSED OVER ARLATX THROUGH 18Z WED/MAIN TROUGH AXIS PERSISTS JUST
WEST OF CWFA.

GIVEN DIURNAL HEATING OF BASICALLY TROPICAL AIRMASS/ANY MESO-SCALE
BOUNDARIES THAT MIGHT DEVELOP/WEAK SHORTWAVES RIPPLING OVER CWFA...
EXPECT SCATTERED CONVECTION OVER THROUGH WED. WITH MORE INSOLATION/
MORE INSTABILITY/STEEPER TEMP LAPSE RATES...COULD MAKE ARGUMENT
FOR ISOLATED SEVERE STORMS TUE...ESPECIALLY ERN ZONES.

FROM WED THROUGH NEXT MON...AVN/MRF/NOGAPS SOLUTIONS KEEP WEAKENED
UPPER LOW PRESSURE REMNANTS AROUND ARLATX...WITH ABUNDANT MOISTURE
OVER LOWER MS RIVER VALLEY. UPPER-LEVEL/SURFACE HIGH PRESSURE
DEVELOPS OVER WRN STATES...THOUGH IMPACTS WILL NOT BE FELT OVER
CWFA. BY 12Z SAT...SOME SLIGHTLY DRIER AIR PUSHES INTO REGION FROM
EAST IN CIRCULATION AROUND DEVELOPING HIGH PRESSURE AREA OVER GA/FL.
HOWEVER...NO MAJOR WEATHER SYSTEM APPROACHES CWFA TO SCOUR AIRMASS
OF MOISTURE. GIVEN PERSISTENT SOGGY AIRMASS..EXPECT PARTLY CLOUDY
SKIES WITH SOME DIURNAL CONVECTION EACH DAY. LOCALLY HEAVY RAINFALL
COULD DEVELOP THROUGH EXTENDED.

WILL TREND TOWARDS AVN GUID VALUES. DAYTIME TEMPS GENERALLY IN 80S.
OVERNIGHT LOW GENERALLY IN 60S TO LOWER 70S. CURRENT MODEL SOLUTIONS
INDICATE PERSISTENCE WILL BE BEST FORECAST THROUGH MON.

PRELIMINARY NUMBERS
JAN 68/88/69/87/70  35353
MEI 67/89/68/87/69  34352

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Jun 24, 2:03 PM CDT, 3 hours 57 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
203 PM CDT MON JUN 24 2002

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON
AND EVENING OVER PORTIONS OF NORTHEAST LOUISIANA...SOUTHEAST
ARKANSAS AND MUCH OF MISSISSIPPI. SEVERE STORMS ARE NOT
EXPECTED...HOWEVER...A FEW STORMS MAY PRODUCE WIND GUSTS TO 45
MPH AND SMALL HAIL MAINLY WEST OF THE MISSISSIPPI RIVER.

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO REMAIN NEARLY
STATIONARY TONIGHT OVER CENTRAL PORTIONS OF LOUISIANA. MOIST
SOUTHERLY FLOW AND  DAYTIME HEATING WILL COMBINE WITH THE UPPER
LEVEL SYSTEM TO CONTINUE PRODUCING SHOWERS AND THUNDERSTORMS OVER
MUCH OF THE AREA THIS AFTERNOON AND EVENING. ACTIVITY SHOULD
BEGIN DECREASING AFTER SUNSET...BUT A FEW STORMS COULD LINGER
OVERNIGHT AS THE UPPER LOW CONTINUES TO PROVIDE UPPER LEVEL
INSTABILITY TO SUSTAIN SOME SHOWER AND THUNDERSTORM DEVELOPMENT.

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO...AND EMERGENCY
MANAGEMENT PERSONNEL FOR SEVERE WEATHER OPERATIONS...IS NOT
ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Jun 24, 5:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
552 PM CDT MON JUN 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    DELHI                     LA   WIND DAMAGE
06/24/02   RICHLAND                       TREE FELL ON AN APARTMENT
                                          COMPLEX. DAMAGE TO A FEW
                                          BUILDINGS. REPORTED BY
                                          DELHI POLICE.

0440 PM    DELHI                     LA   0.88 INCH HAIL
06/24/02   RICHLAND                       REPORTED BY DELHI POLICE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:44 PM CDTFlash Flood WarningJANClaiborne, Jefferson116 min
Jun 24, 5:34 PM CDTSevere Thunderstorm WarningJANYazoo46 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.